The British Medical Journal recently reported on what can only be described as a real life horror story.
And it starts with these two bottles.
On the right - eye drops. Perfect for the treatment of dry, itchy eyes.
On the left - superglue, specifically for nails. Something you definitely don't want anywhere near your eye.
You can see where we are going here, right?
The most recent case of mistaken identity came from a 64 year old man who realised he'd mixed up the eye drops and nail glue when he started experiencing "significant pain" along with blurred vision.
In this instance the man was lucky - the nail glue only caused mild damage to his eye, but doctors are saying cases of "complete eye death" will only keep happening until either the eye drops or the nail glue change their packaging.
You read that right - complete eye death.
The report details cases of inadvertent ocular cyanoacrylate, or "superglue instillation" going back to 1982 when the glue was repackaged into "ophthalmic style" dropper bottles.
The report calls cyanoacrylate an "ongoing problem", and points out a lack of safety caps on the glue packaging "has resulted in significant ocular morbidity over the last 27 years".